Kansas, 2003

Tornadoes and Hail in Kansas, May 9 to 10, 2003

May 9 to 10, 2003 · NWS ICT · 12 events in 7 counties and zones

8 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 6:03 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 9, 6:03 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT FRI MAY 9 2003

...MESOSCALE UPDATE...

PRIND TSTMS WL CONT TO DVLP THRU 03Z.  MODIFIED RUC SNDGS IN SE KS
YIELD ABT 2500 CAPE/80 CIN.  ERY ON, MAIN THREAT SHUD BE MAINLY WIND
AND MARGINAL HAIL.  HOWEVER AS LLVL WNDS BACK/INCR THRU SUNSET,
BELIEVE THREAT FOR LARGER HAIL/TORNADOES WL INCR.  CURRENT MEAN
STORM MOTION IS ABT 230/50KTS. RIGHT MOVERS SHUD TRACK CLOSER TO
270/35KT.  BELIEVE DEEPER MSTR CURRENTLY OVR SE KS WL ADVECT NW AS
LLVL WNDS INCR/BACK, SPREADING THREAT OF TSTMS/SVR WX NW WITH
RETREATING DRYLN.

HOWERTON

----------------------------------------------------------------
334 PM CDT FRI MAY 9 2003

TONIGHT-EARLY SATURDAY:
CHANCE OF ADDITIONAL CONVECTION OF IMMEDIATE CONCERN TONIGHT INTO
EARLY SATURDAY.  APPEARS MAIN FOCUS WILL AGAIN BE OVER SOUTHEAST
KANSAS ALONG SURFACE BOUNDARY...WHICH HAS CREPT A BIT NWRD SINCE
12Z.  WILL KEEP SEVERE WORDING IN SERN ZONES WITH INITIATION AFTER
23Z OR SO.

SATURDAY:
GOOD WRAPAROUND MOISTURE AS LOW DEPARTS TO THE NORTHEAST.  SOME
ADDITIONAL PRECIPITATION POSSIBLE MAINLY EARLY...BUT EXPECT MAINLY
MORE SHOWERY TYPE WEST WITH SOME TRW FURTHER TO THE EAST.

SATURDAY NIGHT-SUNDAY:
SURFACE HIGH TO SLIDE SWD WITH CLEARING SKIES AND SLIGHTLY COOLER
TEMPERATURES...ALTHOUGH EXPECT WINDS TO INCREASE DURING THE DAY.

MONDAY-FRIDAY:
UPPER FLOW BECOMES MORE ZONAL IN THE WAKE OF DEPARTING SYSTEM WITH
SOME WEAK RIDGING AHEAD OF NEXT SYSTEM BY TUESDAY NIGHT.  WILL
RETAIN MENTION OF PRECIPITATION TUESDAY NIGHT THROUGH THURSDAY AS
SURFACE LOW INTENSIFIES TO THE SOUTH AND SFC FRONT DRAGS ACROSS
THURSDAY NIGHT.  WILL KEEP FRIDAY DRY FOR NOW AS FCST AREA REMAINS
BETWEEN SYSTEMS.

FCSTID =   16
ICT   61  74  48  70 /  40  30  10   5
HUT   57  71  46  68 /  30  30  10   5
EWK   61  74  47  69 /  40  30  10   5
EQA   64  76  48  68 /  50  30  10   5
WLD   65  79  51  73 /  40  30  10   5
RSL   52  64  44  65 /  20  20  10   5
GBD   53  64  45  64 /  20  20  10   5
SLN   56  68  46  68 /  30  30  10   5
MPR   60  73  47  69 /  40  30  10   5
CFV   68  82  52  73 /  60  30  10   5
CNU   67  81  51  68 /  60  30  10   5
K88   67  81  50  67 /  60  30  10   5

.ICT...NONE.
Hazardous weather outlook, May 9, 3:59 AM CST, 15 hours 51 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER VERY WARM DAY IS ON TAP FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS. LOW LEVEL MOISTURE WILL ALSO BE ON THE RETURN FOR SOUTHEAST
KANSAS AND MAKE THINGS FEEL QUITE UNCONFORTABLE BY DAYS END WITH
HEAT INDICES REACHING THE LOWER TO MID 90S. THIS WILL SET UP
THE ENVIRONMENT SIMILAR TO YESTERDAY WHICH WILL GIVE MOST OF SOUTH
CENTRAL AND SOUTHEAST KANSAS A SHOT OF SEVERE STORMS. THESE STORMS
WILL MOST LIKELY FIRE IN NORTHERN OKLAHOMA AROUND SUNSET AND THEN
MOVE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS BY MIDNIGHT. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS AND
ISOLATED TORNADOES, ESPECIALLY NEAR THE WARM FRONT WHICH WILL BE
SITUATED ALONG THE KANSAS AND OKLAHOMA BORDER DURING THE EVENING.
THESE STRONG STORMS WILL MOST LIKELY BE FOUND ALONG AND EAST OF
INTESTATE 35 AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER UPPER LEVEL SYSTEM WILL MOVE THROUGH THE PLAINS DURING MID
WEEK. THIS SYSTEM WILL SET UP THE POTENTIAL FOR SCATTERED
THUNDERSTORMS STARTING TUESDAY NIGHT AND CONTINUING THROUGH
THURSDAY. THE TRACK OF THIS SYSTEM IS STILL UNCERTAIN SO STAY TUNED
TO LATER STATEMENTS.

FOR ALL STORM CHASERS/SPOTTERS OUT THERE...YOUR REAL-TIME SEVERE
WEATHER REPORTS ARE EXTREMELY VITAL TO US. BE SURE TO RELAY YOUR
SIGHTINGS OF HAIL/WINDS AND ESPECIALLY TORNADOES TO US AT THE NWS OR
LOCAL LAW ENFORCEMENT AGENCIES (AND THEY WL RELAY YOUR REPORTS TO
US). OUR PRIMARY AMATEUR RADIO FREQUENCY IN SOUTHEAST KS IS 145.13.
SECONDARY IS 147.21. AND OVER SOUTH CENTRAL OUT PRIMARY FREQUENCY IS
146.820.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED TONIGHT MAINLY ALONG AND
EAST OF INTERSTATE 35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX

In the hours before

Special weather statement, May 9, 4:59 PM CST, 2 hours 51 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091159-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The radar

The Wichita radar (KICT), 88 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Cowley

When
May 9, 7:50 PM CST
Where
Cowley County, 15 mi E of Arkansas City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -96.783

Hail, Allen

When
May 9, 9:05 PM CST
Where
Allen County, Iola
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Reno

When
May 10, 12:13 AM CST
Where
Reno County, Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.917

Hail, Reno

When
May 10, 12:25 AM CST
Where
Reno County, 4 mi SW of Hutchinson
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.033, -97.967

Hail, Harvey

When
May 10, 12:55 AM CST
Where
Harvey County, 5 mi W of Hesston
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -97.533

Hail, Harvey

When
May 10, 1:00 AM CST
Where
Harvey County, 3 mi N of Hesston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -97.433

Hail, McPherson

When
May 10, 1:06 AM CST
Where
McPherson County, 1 mi SE of Moundridge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -97.500

Hail, Harvey

When
May 10, 1:28 AM CST
Where
Harvey County, 8 mi NE of Newton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -97.250

Thunderstorm Wind, Butler

When
May 10, 1:42 AM CST
Where
Butler County, Elbing
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -97.133

Power lines and power poles downed.

Thunderstorm Wind, Marion

When
May 10, 1:59 AM CST
Where
Marion County, Burns
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
38.083, -96.883

Power lines downed.

Tornado, Butler

When
May 10, 2:00 AM CST to 2:05 AM CST
Where
Butler County, 8 mi E of Elbing
Rating
F0
Path length
4 mi
Path width
110 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -96.983

Tornado mainly caused tree damage.

Tornado, Marion

When
May 10, 2:05 AM CST to 2:15 AM CST
Where
Marion County, Burns
Rating
F0
Path length
6 mi
Path width
110 yd
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.083, -96.883

Trees uprooted, one of which possessed a 36 inch diameter trunk, and a second that fell onto a house. Power lines downed. Power poles leaning sharply. One out-building partially unroofed, with effected section of roof impaled into nearby building.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349874, 5349875, 5349876, 5349961, 5349962, 5349963, 5349965, 5349964, 5349967, 5349966, 5349969, 5349968.